Could This Be an Allergy?
I was recently diagnosed with type 1 diabetes, and shortly after I was released from the hospital, I started to develop a severely itchy rash. Mostly it's located on my back, legs, chest, and stomach. The bumps are like hives and it itches horribly, enough to keep me from sleeping at night despite repeated applications of topical Benadryl, hydrocortisone, lotions, etc. I have tried everything, including a steroid cream that my doctor prescribed. She also prescribed a round of oral steroids, to no avail. I have heard that it is possible to have an allergic reaction to the insulin. It's the only medication that I take on a regular basis. Is this my problem? Kimberly E., Wichita, Kansas
Belinda Childs, arnp, mn, cde, bc-adm, responds: It is possible to have an insulin allergy, but it is rare today, now that we have human recombinant insulin and its analogs. Insulin allergy occurs in less than 1 percent of people. The typical reaction is a wheal and flare (like a hive) at the injection site. It is very rare to develop a rash and itch, or any more severe type of reaction. Usually, if someone has an allergy to insulin, the insulin also does not perform its job as well.
In most cases, the allergy is actually a reaction to the preservative in the insulin, not the insulin itself. A change in brand or type may help verify that it is not the insulin that is causing your reaction.
More common causes of rashes are new lotions, skin or laundry soap, clothing items, or other new irritants. I would encourage you to think of the other things you may have purchased around the time you developed diabetes.